Hormone therapy can affect FTM individuals’ menstrual cycles in a number of ways. For most FTM individuals, taking testosterone will eventually stop their menstrual cycles altogether. This is because testosterone suppresses the production of estrogen, which is the hormone that regulates the menstrual cycle.
However, the timing of when menstruation stops can vary from person to person. Some FTM individuals may stop having periods within a few months of starting testosterone, while others may continue to have periods for a year or more.
In addition to stopping menstruation, testosterone can also cause other changes to the menstrual cycle. For example, some FTM individuals may experience lighter or shorter periods, while others may experience more frequent or irregular periods.
It is important to talk to your doctor about how hormone therapy will affect your menstrual cycle. They can help you understand what to expect and answer any questions you may have.
Here are some additional resources that may be helpful:
- The National Center for Transgender Equality: The National Center for Transgender Equality (NCTE) has a guide on hormone therapy for transgender people.
- Trans Lifeline: Trans Lifeline is a 24/7 hotline that provides support and resources to transgender people. They can help you find resources on hormone therapy for transgender people.
- The Trevor Project: The Trevor Project is a national organization that provides crisis intervention and suicide prevention services to LGBTQ+ youth. They have a list of resources for transgender people, including information on hormone therapy for transgender people.
Hormone therapy for FTM (female-to-male) individuals typically involves taking testosterone to induce masculinizing effects and bring about changes in secondary sexual characteristics. One of the effects of hormone therapy is the suppression of menstrual cycles.
Testosterone therapy typically leads to the cessation of menstrual cycles, known as amenorrhea, in most FTM individuals. The exact timeline for the cessation of menstrual cycles can vary from person to person, but it typically occurs within a few months to a year after starting hormone therapy.
It’s important to note that hormone therapy affects each individual differently, and the timeline for changes can vary. Some individuals may experience a gradual decrease in the frequency and intensity of their menstrual cycles before they completely stop, while others may have a sudden cessation.
It’s worth mentioning that hormone therapy is not a form of contraception, and pregnancy can still occur during the early stages of hormone therapy. Therefore, FTM individuals who engage in sexual activity with partners capable of getting pregnant should consider using appropriate contraceptive methods until their menstrual cycles cease and pregnancy risk diminishes.
If an FTM individual continues to experience menstrual cycles after starting hormone therapy or if cycles resume after a period of amenorrhea, it is advisable to consult with a healthcare provider experienced in transgender healthcare. They can assess the situation, evaluate hormone levels, and provide appropriate guidance and adjustments to the hormone regimen if needed.